How do Medical Retinal Specialists manage a patient who might have a possible drug induced retinopathy?

Patients with possible hydroxychloroquine retinopathy should continue their drug treatment. It will reduce the risk of inappropriate treatment cessation and worsening of their SLE or their rheumatoid arthritis. Patients who have just one abnormal test result on retinal imaging should return for annual review as part of their screening schedule, and this will reduce the risk of inappropriate treatment cessation, and they will remain monitored on a yearly basis.

Patients with persistent visual field abnormalities in the context of normal structural imaging, SD-OCT and wide field FAF, can be referred for multifocal electroretinography and meanwhile, treatment with hydroxychloroquine should continue until the results of the electrophysiology unknown.

What if a patient shows drug induced retinopathy?

Once there is a certain toxicity shown, the recommendation is indeed to stop hydroxychloroquine. This is made to the prescribing physician so that they can have a discussion with the medical retina specialist and find an alternative drug therapy. It is not the job of the medical retina specialist to stop hydroxychloroquine treatment, but the rheumatologist physician. However, they should work closely together.

Patients should at all times be given appropriate support from the point of detection of hydroxychloroquine retinopathy by the retinal medical specialist, using a low vision or eye clinic liaison service, registration of visual impairment and referral to local or national charities. Certainly, patients who drive should be advised not to drive until an Esterman visual field test confirms it is legal for them to do so and they should inform the driver vehicle licensing agency.

When screening for drug induced retinopathy is not longer required?

Screening is no longer required once the patient has stopped taking hydroxychloroquine either due to retinal toxicity or for other reasons.

The screening for hydroxychloroquine retinopathy occurs in the eye clinic hospital setting and it can be done by technicians who also do the visual field testing and dilated retinal imaging, or the virtual clinic before later being interpreted by the ophthalmologist. The ophthalmologist should also write to the patient is letting them know what is going on, writing to the prescribing physician and the GP.

If patients do not attend their screening, they are not discharged; they should be reminded of the purpose of the screening and after an appropriate interval re-invited to another screening appointment.

Medical retina specialists are the ophthalmologists who are involved in the interpretation of hydroxychloroquine retinopathy screening test results and commit time to doing this well and effectively.

Professor Michel Michaelides is one such dedicated medical retina specialist, as is Mr Jaheed Khan. They both work at Clinica London seeing private patients.

By | 2017-08-31T16:38:47+00:00 August 13th, 2017|Age-related Macular Degeneration (AMD), Diabetic Retinopathy, Inherited Retinal Disorders|Comments Off on How do Medical Retinal Specialists manage a patient who might have a possible drug induced retinopathy?